Alert archive / Texas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 39, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 23, 2019, 6:56 PM CDT for Brewster County, Pecos County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2019, 6:56 PM CDT (23:56 UTC)
- Expired
- Apr 23, 2019, 7:27 PM CDT
- In force
- 31 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Brewster County, TX, Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 219 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 2:32 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
| Apr 23, 5:39 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 966 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 628 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.9
The text
As transmitted.
807
WUUS54 KMAF 232356
SVRMAF
TXC043-371-240045-
/O.NEW.KMAF.SV.W.0039.190423T2356Z-190424T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
656 PM CDT Tue Apr 23 2019
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Southwestern Pecos County in southwestern Texas...
Northwestern Brewster County in southwestern Texas...
* Until 745 PM CDT.
* At 656 PM CDT, a severe thunderstorm was located near Marathon, or
24 miles southeast of Alpine, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Marathon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2991 10328 3023 10362 3065 10324 3023 10268
TIME...MOT...LOC 2356Z 245DEG 49KT 3015 10333
HAIL...1.25IN
WIND...60MPH
$$
121 follow-up statement
719
WWUS54 KMAF 240027
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
727 PM CDT Tue Apr 23 2019
TXC043-371-240037-
/O.CAN.KMAF.SV.W.0039.000000T0000Z-190424T0045Z/
Pecos TX-Brewster TX-
727 PM CDT Tue Apr 23 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PECOS AND
NORTHWESTERN BREWSTER COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas. A Severe Thunderstorm Watch also remains in
effect until 1100 PM CDT for southwestern Texas.
LAT...LON 2991 10328 3023 10362 3065 10324 3023 10268
TIME...MOT...LOC 0027Z 245DEG 49KT 3033 10288
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 6:10 PM CDT, 46 minutes earlier.
Area forecast discussion, Apr 23, 6:10 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
610 PM CDT Tue Apr 23 2019
.UPDATE...
In addition to severe thunderstorm watch 95 valid until 11 pm CDT,
severe thunderstorm watch 96 is also valid until 11 pm CDT /10 pm
MDT/. No changes to public-facing products needed.
&&
.DISCUSSION...
Please see the 24//00Z aviation discussion below.
&&
.AVIATION...
Through 06Z, look for scattered thunderstorms across the Permian
Basin, the Trans Pecos, Davis Mountains, and Big Bend regions of
west Texas. Erratic wind shifts and wind gusts up near 35 knots
and IFR visibilities in thunderstorm cores are likely along with
large hail from the strongest storms. KMAF, KPEQ, and KINK are
likely to see the bulk of the thunderstorm activity this evening.
After 06Z, expect widespread MVFR conditions in TSRA across most
terminals with these conditions to persist through sunrise. A
gradual decrease in rain and thunderstorms will then commence from
west to east.
&&
.PREV DISCUSSION... /issued 250 PM CDT Tue Apr 23 2019/
DISCUSSION...
* Severe thunderstorm watch 95 in effect until 1100 pm for the
eastern Permian Basin and the lower Trans Pecos.
* Locally heavy rainfall possible across the eastern Permian
Basin overnight.
* Lingering thunderstorms Wednesday, clearing from west to east
during the afternoon.
* Warmer going into the weekend.
* Rain chances increasing early next week?
A quasi-stationary boundary is apparent on satellite imagery
extending from roughly Garden City east to just south of Midland,
and from there south through McCamey, eventually reaching the Rio
Grande in the eastern reaches of Big Bend National Park. The
boundary is somewhat diffuse on its northeastern reaches as
insolation acts frontolytically. Fairly decent shear and
unidirectional hodographs along and south of the boundary would
favor splitting storms, with each daughter cell having the
potential to produce large hail with wind as a secondary threat.
Despite the presence of a baroclinic boundary, the surface wind
field, a lack of directional wind shear, and expected storm
motions do not appear to favor tornadogenic storms at this time.
Rain chances continue to look favorable across much of west Texas
and southeastern New Mexico tonight, with the best chances of
locally heavy rainfall expected across the eastern Permian Basin.
An upper low will then progress over the CWA Wednesday, and again
numerous to widespread thunderstorms look to be a good bet beneath
the cold core of aforementioned upper low.
After the low progresses off to the east Wednesday evening,
clearing and warmer conditions will ensue. Look for widespread
upper 80s to mid 90s returning this weekend with readings topping
the century mark along the Rio Grande valley. Models diverge a
bit in their solutions early next week, so we've kept with an
ensemble mean approach and have introduced low order PoPs across
mainly the northern Permian Basin Monday and Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 53 64 50 80 / 80 70 20 0
Carlsbad 51 71 50 84 / 60 50 0 0
Dryden 61 74 55 85 / 80 70 10 0
Fort Stockton 54 65 51 81 / 80 80 10 0
Guadalupe Pass 48 63 52 77 / 70 60 0 0
Hobbs 48 66 47 81 / 60 50 10 0
Marfa 46 63 41 79 / 80 80 0 0
Midland Intl Airport 52 65 51 82 / 80 80 20 0
Odessa 51 65 51 81 / 80 80 20 0
Wink 51 67 48 83 / 80 70 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
49/70/49Hazardous weather outlook, Apr 23, 1:57 PM CDT, 4 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 157 PM CDT Tue Apr 23 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-241900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 157 PM CDT Tue Apr 23 2019 /1257 PM MDT Tue Apr 23 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight There is a slight risk of severe thunderstorms tonight across the entire area. Large hail and damaging winds will be the main threats. Heavy rain in any storms will also create a localized flash flood threat. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Heavy rain Wednesday will continue a localized flash flood threat mainly south of I-10. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely by late this afternoon. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, Apr 23, 6:45 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
645 PM CDT TUE APR 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM HAIL MIDLAND 32.00N 102.08W
04/23/2019 E0.88 INCH MIDLAND TX AMATEUR RADIO
NICKEL SIZE HAIL AT I-20 AND GARFIELD
&&
JULIE.PHILLIPSONLocal storm report, Apr 23, 6:46 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
646 PM CDT TUE APR 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM HAIL MIDLAND 32.00N 102.08W
04/23/2019 E1.75 INCH MIDLAND TX NWS EMPLOYEE
GOLFBALL SIZE HAIL AT NWS OFFICE
&&
JULIE.PHILLIPSONSpecial weather statement, Apr 23, 6:49 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
649 PM CDT Tue Apr 23 2019
TXZ277>279-240015-
Central Brewster County TX-Davis Mountains TX-
Davis Mountains Foothills TX-
649 PM CDT Tue Apr 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER COUNTY
UNTIL 715 PM CDT...
At 649 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marathon, or 22 miles southeast of Alpine, moving northeast at 30
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Marathon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.
LAT...LON 2996 10333 3022 10357 3041 10333 3035 10305
3008 10281
TIME...MOT...LOC 2349Z 245DEG 49KT 3018 10334
12Local storm report, Apr 23, 6:53 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
653 PM CDT TUE APR 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL MIDLAND 32.00N 102.08W
04/23/2019 E1.75 INCH MIDLAND TX AMATEUR RADIO
GOLFBALL SIZE HAIL AT MIDLAND DRIVE AND WADLEY AVE
INTERSECTION
&&
JULIE.PHILLIPSONLocal storm report, Apr 23, 6:54 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
654 PM CDT TUE APR 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL 3 W MIDLAND 32.00N 102.13W
04/23/2019 E2.00 INCH Midland TX TRAINED SPOTTER
&&
JULIE.PHILLIPSONLocal storm report, Apr 23, 6:55 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
655 PM CDT TUE APR 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL MIDLAND 32.00N 102.08W
04/23/2019 E1.00 INCH MIDLAND TX NWS EMPLOYEE
QUARTER SIZE HAIL ALONG NORTH LOOP 250
&&
JULIE.PHILLIPSONThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 7:45 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Gaines | 45 min |
| Apr 22, 9:51 PM CDT | Areal Flood Warning | MAF | Dawson | 3 hr |
| Apr 22, 9:54 PM CDT | Special Weather Statement | MAF | Loving | 36 min |
| Apr 22, 10:33 PM CDT | Special Weather Statement | MAF | Loving | 27 min |
| Apr 22, 11:22 PM CDT | Special Weather Statement | MAF | Loving | 38 min |
| Apr 22, 11:59 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Winkler | 61 min |
| Apr 23, 12:59 AM CDT | Severe Thunderstorm Warning | MAF | Andrews | 61 min |
| Apr 23, 1:58 AM CDT | Severe Thunderstorm Warning | MAF | Andrews, Dawson, Martin | 62 min |
| Apr 23, 2:19 AM CDT | Flash Flood Warning | MAF | Gaines | 3 hr |
| Apr 23, 2:29 AM CDT | Special Weather Statement | MAF | Gaines | 31 min |
| Apr 23, 3:04 AM CDT | Special Weather Statement | MAF | Borden | 26 min |
| Apr 23, 3:33 AM CDT | Special Weather Statement | MAF | Borden | 27 min |
| Apr 23, 4:40 AM CDT | Special Weather Statement | MAF | Loving | 35 min |
| Apr 23, 5:16 AM CDT | Special Weather Statement | MAF | Winkler | 44 min |
| Apr 23, 6:02 AM CDT | Special Weather Statement | MAF | Winkler | 43 min |
| Apr 23, 6:05 AM CDT | Special Weather Statement | MAF | Gaines | 40 min |
| Apr 23, 6:42 AM CDT | Special Weather Statement | MAF | Ector | 48 min |
| Apr 23, 7:20 AM CDT | Special Weather Statement | MAF | Martin | 40 min |
| Apr 23, 9:12 AM CDT | Special Weather Statement | MAF | Howard | 33 min |
| Apr 23, 9:21 AM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin, Mitchell | 39 min |
| Apr 23, 10:46 AM CDT | Special Weather Statement | MAF | Mitchell | 29 min |
| Apr 23, 4:38 PM CDT | Special Weather Statement | MAF | Martin | 52 min |
| Apr 23, 4:45 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin, Midland | 60 min |
| Apr 23, 5:00 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Mitchell | 60 min |
| Apr 23, 5:19 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Upton | 19 min |
| Apr 23, 5:29 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin | 49 min |
| Apr 23, 5:45 PM CDT | Special Weather Statement | MAF | Midland | 45 min |
| Apr 23, 5:52 PM CDT | Special Weather Statement | MAF | 38 min | |
| Apr 23, 5:56 PM CDT | Areal Flood Advisory | MAF | Midland | 2 hr |
| Apr 23, 5:56 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Midland, Upton | 64 min |
| Apr 23, 6:00 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 60 min |
| Apr 23, 6:12 PM CDT | Special Weather Statement | MAF | 33 min | |
| Apr 23, 6:13 PM CDT | Severe Thunderstorm Warning | MAF | Midland, Upton | 62 min |
| Apr 23, 6:19 PM CDT | Special Weather Statement | MAF | Culberson | 26 min |
| Apr 23, 6:29 PM CDT | Special Weather Statement | MAF | Pecos | 31 min |
| Apr 23, 6:37 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 36 min |
| Apr 23, 6:40 PM CDT | Flash Flood Warning | MAF | Midland | 2 hr |
| Apr 23, 6:44 PM CDT | Areal Flood Advisory | MAF | Howard, Martin | 3 hr |
| Apr 23, 6:49 PM CDT | Special Weather Statement | MAF | Brewster | 26 min |
| Apr 23, 6:59 PM CDT | Special Weather Statement | MAF | Pecos | 31 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.